x
Breaking News
More () »

Naloxone has been used thousands of times to save Coloradans from overdoses

Coloradans who are willing are encouraged to carry naloxone, which can reverse a drug overdose.

DENVER — Lisa Raville, with Denver-based Harm Reduction Action Center, runs Colorado's largest syringe access program. For more than a decade, Raville and her staff have also been using naloxone on Coloradans to reverse the effects of drug overdoses.

"My staff and I have recognized 25 overdoses in and around our agency, six in the last year and three driven to us because they were so afraid to go to the hospital," she said. 

"It's so scary," she added. "You are losing someone in front of you, but it's so great you have this tool and their color comes back, they are breathing and they are alive." 

Raville said they've trained thousands of people in the state to be able to do this.

"Over 5,000 people trained to recognize and respond people who use drugs; 3,057 lives saved by people who use drugs, for people who use drugs," she said.

There's been a push recently for more people to carry naloxone with the hopes that it could save a stranger in a public place, a friend at a party or a teenager in a person's own home. The state extended protections for people using naloxone on others, and made it easier to get naloxone at pharmacies, but there are still challenges. 

"It's a difficult thing to communicate with people and [them] understand this should be around," said Dr. Rob Valuck with the Center for Prescription Drug Abuse Prevention. 

He said there's a patchwork of data when it comes to first responders and health care workers using naloxone to save lives. However, what isn't as clear is what's happening to the people who are too scared to call 911 for help. 

He created an app called OpiRescue to connect people with treatment and resources. He's also collecting anonymous data on how often people use naloxone. The app was downloaded around 5,600 times in the last two years. 

"If you know to call 911 and EMS, and they get there quickly, they typically do. That's great. We thought that was most of what was happening when, in fact, that's about a third of what's happening."

The other two-thirds on the app are reporting using naloxone among friends or loved ones, or as Valuck saw, on strangers at the grocery store. 

"There was someone on the ground and couldn't tell if it was a heart attack or seizure, and someone said get naloxone," he said.

Valuck ran to his car to grab his kit, knowing it would take him 30 seconds versus a matter of minutes for EMS to arrive. By the time he got back, someone had already given the person naloxone and the person was sitting up again. The EMS showed up and took the man to the hospital. 

Valuck said if you give naloxone to someone who isn't overdosing, it doesn't harm them. He said the only effect it has it to reverse an opioid overdose, and there is no impact on a person if they aren't experiencing an overdose. 

Valuck said he even tested it himself and had naloxone given to him via a nasal spray. He said there was no impact on him.

RELATED: How to get Narcan in Colorado

RELATED: Denver to ship fentanyl testing strips and Narcan for free to anyone in the city

RELATED: Colorado hospital distributes overdose antidote Narcan to new and expecting parents

SUGGESTED VIDEOS: Full Episodes of Next with Kyle Clark

Paid Advertisement